Erythema multiforme following the exacerbation of hepatitis B virus infection

Nobuko Tabata, Taizo Kato, Kenji Noguchi, Yoshiyuki Ueno, Hachiro Tagami

International Journal of Dermatology · 1999 · 10 citations · 3 references

Concepts

Abstract

Japan A 56‐year‐old Japanese woman suffered from chronic persistent hepatitis, which was HBeAg and hepatitis B virus (HBV) DNA positive. In October 1996, her hepatitis deteriorated and was associated with an increase in the HBeAg titer and HBV DNA concentration. The HBeAg titer and HBV DNA concentration were followed on a monthly basis as shown in Table 1 . The serum aspartate transaminase (AST), alanine transaminase (ALT), and total bilirubin reached peaks of 1427 IU/L, 1363 IU/L (8–35), and 2.2 mg/dL (0.2–1.2), respectively. Five weeks later, the patient developed symmetric, well‐demarcated, dark, annular, erythematous lesions on the lower and upper extremities and face. The trunk and mucosal surfaces were spared ( Fig. 1 ). We made the clinical diagnosis of erythema multiforme (EM). The eruption cleared spontaneously within 2 weeks. She had no history of a previous eruption, recurrent throat infections, herpes simplex, or drug exposure. Serologic data showing the exacerbation of hepatitis B virus infection –10 weeks * –5 weeks –2 weeks HBV DNA (pg/mL) 32 1100 43 HBeAg (cut‐off index) 0.6 41.8 0.05 HBeAb (inhibition, %) 99.9 36.9 99.9 Weeks before the appearance of skin eruptions. Symmetric, well‐demarcated, dark, annular, erythematous lesions on the lower extremities image

References

3